Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Great Falls, MT

July 19, 2011Hill County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 19, 2011, 8:30 PM MDT for Hill County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2011, 8:30 PM MDT (02:30 UTC)
Expired
Jul 19, 2011, 9:15 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT

County Hill County, MT

The radar

The Great Falls radar (KTFX), 181 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:35 PM MDTHAIL 0.753 Ssw Kremlin, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WWUS85 KTFX 200230
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT TUE JUL 19 2011

MTZ011-200315-
HILL MT-
830 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR HILL COUNTY UNTIL 915 PM MDT...

AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF GILDFORD...OR 21 MILES NORTH OF
BIG SANDY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   KREMLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4886 10952 4863 10975 4836 11018 4847 11044
      4901 10995 4902 10990
TIME...MOT...LOC 0231Z 212DEG 35KT 4850 11022

$$

SUK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 5:30 PM MDT, 3 hours earlier.

Area forecast discussion, Jul 19, 5:30 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT TUE JUL 19 2011

.UPDATED FOR AVIATION...

.DISCUSSION...
THIS AFTERNOON THROUGH THURSDAY EVENING...FORECAST STILL ON TRACK
FOR AN ACTIVE EVENING OF THUNDERSTORMS ACROSS THE REGION. SHARP
UPPER LEVEL TROF CURRENTLY CENTERED ALONG WA/OR/ID BORDER CONTINUES
TO MAKE STEADY EASTWARD PROGRESS...WITH ITS SURFACE COLD FRONT IN
FAR WESTERN MT.  THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE
DURING THE EARLY EVENING HRS. INITIAL THUNDERSTORM ACTIVITY HAS
ALREADY DEVELOPED OVER PARTS OF CENTRAL MT BUT IS NOT OVERLY STRONG
AT THIS TIME AS DRY AIR ALOFT IS LIMITING STORM DEVELOPMENT.
HOWEVER...THE APPROACHING FRONT/UPPER TROF WILL BRING IN
ADDITIONAL MOISTURE AND FAVORABLE WIND SHEAR FOR STRONG TO SEVERE
STORMS THIS EVE ACROSS A LARGE PART OF THE FORECAST AREA. MAIN
THREATS WILL BE LARGE HAIL AND STRONG-TO-DAMAGING WINDS. WITH THE
LATER ARRIVAL OF THE COLD FRONT...STORMS WILL LIKELY CONTINUE
UNTIL MIDNIGHT OR LATER OVER ERN PORTIONS OF THE FORECAST AREA
(FERGUS/BLAINE COUNTIES). FORECAST MODELS ARE IN GOOD AGREEMENT
THAT THE UPPER TROF WILL SWEEP INTO ERN MT OVERNIGHT...BRINGING
DRIER AND MUCH COOLER CONDITIONS FOR WED. A FEW RESIDUAL
RAINSHOWERS WILL BE POSSIBLE ALONG THE HILINE TOMORROW MORNING BUT
SHOULD DISSIPATE BY MIDDAY. HIGH TEMPERATURES TOMORROW WILL BE
15-20 DEGREES COOLER THAN TODAY...PROVIDING A WELCOME BREAK FROM
THE HEAT. WEAK HIGH PRESSURE WILL MOVE INTO THE NRN ROCKIES ON
THURS...WITH JUST A SLIGHT CHANCE FOR SHOWERS ALONG THE ROCKY MTN
FRONT. TEMPS WILL WARM SLIGHTLY TO THE LOW-MID 80S OVER THE PLAINS
AND VALLEYS AND THE LOW 70S IN THE MTNS. WARANAUSKAS

THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE PERIOD BEGINS WITH
AN UPPER TROF EXTENDING FROM WESTERN ALBERTA BACK ACROSS THE
PACIFIC NORTHWEST. SHORT WAVE ENERGY ROTATING OUT FROM THE BASE
OF THE TROF WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO THE
AREA ON THURSDAY NIGHT AND FRIDAY. THE UPPER TROF LIFTS OUT ON
SATURDAY WITH RISING HEIGHTS IN ITS WAKE. THIS WILL USHER IN A
RELATIVELY DRY AND WARM PERIOD FOR SUNDAY AND MONDAY. BY
TUESDAY...ANOTHER UPPER TROF WILL DIG ALONG THE WEST COAST.
SOUTHWEST FLOW ALOFT WILL INCREASE OVER THE AREA AS THE UPPER
RIDGE GETS NUDGED EAST. ISOLATED TO SCATTERED THUNDERSTORMS WILL
DEVELOP AND BEGIN TO INCREASE IN AREAL COVERAGE. COOLER AIR IN
THE WAKE OF THE UPPER TROF PASSAGE FRIDAY WILL KEEP TEMPERATURES
BELOW SEASONAL AVERAGES. A WARMING TREND WILL COMMENCE OVER THE
WEEKEND WITH READINGS CLIMBING ABOVE SEASONAL AVERAGES SUNDAY AND
THROUGH THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...
UPDATED 2330Z.
AN UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE REGION THROUGH 06Z
TONIGHT. NUMEROUS THUNDERSTORMS ACROSS THE HI-LINE AREA WILL MOVE
OUT BY 03Z WITH A NEXT ROUND OF SHOWERS AND THUNDERSTORMS WITH THE
SURFACE COLD FRONT NOW OVER FAR NORTHWEST MONTANA. AFTER 06Z...THERE
WILL BE SCATTERED SHOWERS AND A FEW THUNDERSTORMS DECREASING DURING
THE NIGHT. EXPECT GUSTY WEST WINDS OF 25 TO 30 KTS AFTER THE FRONT
MOVES THROUGH AND CONTINUE THROUGH THE FORECAST PERIOD. VFR
CONDITIONS TO PREVAIL...EXCEPT MVFR IN AND NEAR SHOWERS AND
THUNDERSTORMS. WILLIAMSON DC

&&

.FIRE WEATHER...
WITH THE POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AS DESCRIBED IN THE DISCUSSION ABOVE...SOME OF THESE
STORMS WILL LIKELY PRODUCE STRONG ERRATIC WINDS...AS LOW LEVELS
REMAIN VERY WARM AND DRY TODAY. HOWEVER...THERE IS SIGNIFICANT MID
LEVEL MOISTURE AND PRECIPITABLE WATER AMOUNTS OF 0.75 TO 1.25
INCHES ASSOCIATED WITH THESE STORMS. THIS WILL MAKE BOTH WET AND
DRY THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
EVENING. WITH MANY FUELS STILL NOT AT CRITICAL STATUS AND FIRE
DANGER MOSTLY MODERATE...AM NOT ANTICIPATING RED FLAG CONDITIONS.
HOWEVER...FINER FUELS HAVE BECOME QUITE DRY AND ISOLATED FIRE
STARTS CANNOT BE RULED OUT...ESPECIALLY FROM HELENA SOUTH...BUT
THE POTENTIAL FOR WET THUNDERSTORMS WILL HELP MITIGATE ANY SMALL
FIRE STARTS. WILL THEREFORE HEADLINE THE POTENTIAL FOR THE WET/DRY
THUNDERSTORM MIX...BUT WILL NOT ISSUE ANY RED FLAG HIGHLIGHTS AT
THIS TIME. HOWEVER...WILL ENCOURAGE DAY SHIFT TO ASK LOCAL FIRE
OFFICIALS THEIR OPINIONS OF THE SITUATION TODAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  77  50  80 /  60  10  10  20
CTB  52  72  50  74 /  60  10  10  20
HLN  51  79  49  82 /  50  10  10  20
BZN  48  80  46  86 /  50  10  10  20
WEY  41  69  41  74 /  40  20  10  20
DLN  46  77  47  81 /  50  10  10  20
HVR  58  78  52  82 /  80  20  10  20
LWT  53  74  50  79 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...LANGLIEB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 5:11 AM MDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 AM MDT TUE JUL 19 2011

MTZ008>015-044>055-201200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
511 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
WITH STRONG WIND GUSTS AND LARGE HAIL. SOME OF THESE STORMS MAY
ALSO PRODUCE BRIEF HEAVY RAINFALL...ESPECIALLY OVER THE PLAINS OF
CENTRAL AND NORTH CENTRAL MONTANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND THIS
EVENING BY THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
REPORTS OF FLASH FLOODING OR SEVERE WEATHER...INCLUDING STRONG
WIND GUSTS AND LARGE HAIL...WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jul 19, 4:02 PM MDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 PM MDT TUE JUL 19 2011

MTZ011-013-047-192245-
BLAINE MT-CHOUTEAU MT-HILL MT-
402 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN HILL...
EASTERN CHOUTEAU AND CENTRAL BLAINE COUNTIES UNTIL 445 PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTHEAST OF BIG SANDY...MOVING
NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   LLOYD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4864 10898 4848 10870 4783 10960 4795 10980
TIME...MOT...LOC 2203Z 220DEG 53KT 4797 10960

SUK
Local storm report, Jul 19, 4:06 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     FAIRFIELD               47.62N 111.98W
07/19/2011  E40 MPH          TETON              MT   PUBLIC

            BRIEF HEAVY RAINFALL ALONG HIGHWAY 200 NEAR FAIRFIELD

&&

WILLIAMSON
Special weather statement, Jul 19, 4:14 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 PM MDT TUE JUL 19 2011

MTZ051-192300-
FERGUS MT-
414 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FERGUS COUNTY UNTIL 500
PM MDT...

AT 412 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 4 MILES
EAST OF LEWISTOWN...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HILGER...
   FERGUS...
   ROY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4731 10846 4730 10848 4729 10857 4726 10860
      4727 10870 4719 10870 4716 10872 4690 10919
      4706 10950 4763 10913
TIME...MOT...LOC 2214Z 214DEG 32KT 4709 10925

MPJ
Local storm report, Jul 19, 4:15 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             3 SE LEWISTOWN          47.03N 109.38W
07/19/2011  M0.88 INCH       FERGUS             MT   TRAINED SPOTTER

            HEAVY RAIN WITH LARGE DROPS

&&

WILLIAMSON
Local storm report, Jul 19, 8:04 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
07/19/2011  M60 MPH          MADISON            MT   DEPT OF HIGHWAYS

            NORRIS HILL DOT SENSOR REPORTED A WIND GUST TO 60 MPH.
            SUSTAINED WINDS OF 40 MPH OR MORE OCCURRED SEVERAL TIMES
            BETWEEN 2 PM AND 6 PM.

&&

MPJ
Special weather statement, Jul 19, 8:30 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT TUE JUL 19 2011

MTZ011-200315-
HILL MT-
830 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR HILL COUNTY UNTIL 915 PM MDT...

AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF GILDFORD...OR 21 MILES NORTH OF
BIG SANDY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   KREMLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4886 10952 4863 10975 4836 11018 4847 11044
      4901 10995 4902 10990
TIME...MOT...LOC 0231Z 212DEG 35KT 4850 11022

SUK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:09 PM MDTSpecial Weather StatementTFXHill51 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.